Try it
Forensic Medicine · Toxicology: tramadol overdose
Sample itemA young man who took a large quantity of tramadol has a generalised seizure, after which he is drowsy with slow breathing. Which statement about his management is correct?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Naloxone reverses the respiratory depression but may not stop the seizures and can precipitate them
Tramadol is an opioid and also a serotonin and noradrenaline reuptake inhibitor, and its seizures are not mediated through opioid receptors. Naloxone treats the respiratory depression but may lower the seizure threshold. Benzodiazepines are used for seizures.
Option by option
A. Flumazenil is the antidote of choice
Flumazenil antagonises benzodiazepines and may itself provoke seizures.
B. Phenytoin is the drug of choice for the seizures
Phenytoin is not effective for toxin-induced seizures and benzodiazepines are preferred.
C. Naloxone reverses the respiratory depression but may not stop the seizures and can precipitate them (correct)
Correct. Naloxone corrects the opioid effect but does not treat, and may provoke, tramadol seizures.
D. Naloxone reliably stops tramadol seizures
The seizures are not opioid-receptor mediated, so naloxone does not reliably stop them.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…